Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Oct 21, 2017, 8:31 PM CDT for Pepin County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 8:31 PM CDT (01:31 UTC)
- Expired
- Oct 21, 2017, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
County Pepin County, WI
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
659
WWUS83 KMPX 220131
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
831 PM CDT SAT OCT 21 2017
MNZ078-WIZ024>026-220215-
Goodhue-Pierce-Dunn-Pepin-
831 PM CDT SAT OCT 21 2017
...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN GOODHUE...PEPIN...
SOUTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...
At 828 PM CDT, a strong thunderstorm was located about 10 to 15 mile
southwest of Lake Pepin, and moving northeast at 60 mph, toward
Lake Pepin.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm, Frontenac,
Central Point, Arkansaw, Downsville, Porcupine and Ella.
If you are on or near Lake Pepin, get to shore now. Move to safe
shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4459 9197 4460 9200 4458 9203 4450 9204
4441 9210 4442 9212 4443 9220 4445 9224
4445 9237 4481 9222 4476 9179
TIME...MOT...LOC 0128Z 204DEG 53KT 4436 9228
$$
TDKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 21, 7:05 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Oct 21, 7:05 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 705 PM CDT Sat Oct 21 2017 .SHORT TERM...(This evening through Sunday) Issued at 419 PM CDT Sat Oct 21 2017 A narrow line of thunderstorms has developed along an eastward advancing cold front in western MN this afternoon. We got some clearing ahead of this line this afternoon, which allowed temps in western MN to sneak up into the low 70s with dewpoints in the low 60s, SPC mesoanalysis has consistently shown 1000-1500 j/kg of SBCAPE. Other combined parameters, like the supercell composite parameter and conditional SigTor probability light up in the warm sector ahead of the front as well, indicating we have an environment that could at least marginally support surface based severe weather. However, forecast soundings show us our problem for getting severe weather and it's weak low level lapse rates. We have enough forcing and instability to get storms going, but those weak lapse rates are resulting in skinny CAPE profiles and weaker storms. This trend really looks to stay with us through the duration of the event, so our severe threat will continue to be low, with really the only threat the possibility of strong wind gusts if we can get favorable bowing structures to develop in the line. CAM agreement on the line has been pretty good, so just used a blend of those to track pops to the east with the line. Showers may linger through mid morning out toward Ladysmith/Eau Claire, but otherwise, Sunday will more than make up for our dreary Saturday. There's not really any cold air to speak of behind the front, so we'll see highs tomorrow in MN in the low/mid 60s, while WI stays in the 50s thanks to a little extra cloud cover and cooler 925mb temps. Main concern Sunday will be the threat for elevated fire weather conditions in western MN. We currently have afternoon humidities down near 25% out in west central MN, but sustained winds look to be down around 10-15 mph with gusts to 20-25. As long as winds stay at this level, we won't have to worry about fire headlines, and at this point, it's unlikely they'll be much stronger than what we have, so we should be good. .LONG TERM...(Sunday night through Saturday) Issued at 419 PM CDT Sat Oct 21 2017 The main theme for the extended continues to exist, with temperatures gradually cooling as the upper pattern becomes more amplified with a ridge west and trough east. Model agreement is decent through Tuesday, but from Wednesday on, there's still lots of model disagreement and run-to-run consistency issues with how the trough deepens over the center of North America. Monday/Monday night, we will see a series of short waves move across the upper MS Valley, but moisture will be lacking, so not expecting much in the way of precip. This wave will close off over the Great Lakes though and deepen substantially off to our east. This will result in windy conditions Monday and Tuesday, with wrap around moisture possibly impacting western Wisconsin Tuesday. Next wave arrives Tuesday night in the form of a clipper type wave coming down on the backside of the Great Lakes upper low. The GFS is the farther west and most aggressive with this wave, bringing a quick hit of precip to western WI. Temperatures would be cold enough on the GFS to support a rain/snow mix, so have that possibility in the grids, though confidence is low as to if there will be any precip with this wave at all as it will be in the process of getting absorbed by the large system over the Great Lakes. We will get a brief warmup Wednesday, before the next strong wave impacts the upper Midwest. This wave will result in the development a large surface cyclone. Models are starting to converge on the idea of a deep cyclone developing over the northern Great Lakes. The GFS is the deepest/farthest west with the system and though we stuck with the blended guidance for PoPs Thu/Fri next week, those PoPs certainly lean toward the GFS solution, which is wetter for us. We'll have low heights with this system and cool temperatures, so you'll again see rain/snow mix chances show up in the overnight periods, but I wouldn't get too excited about seeing your first flakes of snow next week just yet. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 705 PM CDT Sat Oct 21 2017 Narrow line of storms has weakened substantially, with most precip as showers now in central MN and some in southern MN. Most of this in MN is behind the front, but a few storms may continue to develop ahead of the front. The few storms will be rather short-lived in any given location. Heftier storms in north central Iowa were about to enter MN, and these will likely slide up toward Red Wing and then Wisconsin. Other issue continue to be gusty south winds this evening ahead of the front. Ceilings will be short-lived MVFR behind the front, then mostly 5000-8000 feet agl after the front for a little while. KMSP... Looks like most storms will slide by the east of KMSP, though there is still potential early this evening for a storm until 01z. Otherwise, it will take a few hours before the showers dissipate or move east. After that, quiet VFR weather. /OUTLOOK FOR KMSP/ Mon...VFR. Winds W 20G30 kts. Tue...Chc MVFR. Wind NW at 20G30 kts. Wed...Chc MVFR. Wind NW at 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...TDK
Hazardous weather outlook, Oct 21, 2:08 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 208 PM CDT Sat Oct 21 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 208 PM CDT Sat Oct 21 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A line of showers will move across MN this afternoon and western Wisconsin this evening. Although the risk for severe weather is low, the possibility for a strong wind gust or two from this line of storms does exist. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Oct 21, 2:51 PM CDT, 5 hours 40 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 251 PM CDT SAT OCT 21 2017 MNZ056-057-065-212030- Chippewa-Kandiyohi-Renville- 251 PM CDT SAT OCT 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHIPPEWA... SOUTHWESTERN KANDIYOHI AND NORTHWESTERN RENVILLE COUNTIES... At 250 PM CDT, a strong thunderstorm was located near Sacred Heart, or 21 miles east of Montevideo, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Willmar, Renville, Raymond, Sacred Heart, Prinsburg, Lake Lillian, Blomkest, Svea and Priam. LAT...LON 4472 9530 4485 9547 4514 9509 4493 9485 TIME...MOT...LOC 1950Z 229DEG 26KT 4484 9531
Special weather statement, Oct 21, 7:19 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 719 PM CDT SAT OCT 21 2017 MNZ085-093-220100- Steele-Freeborn- 719 PM CDT SAT OCT 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES... At 719 PM CDT, a strong thunderstorm was located near Hayward, or 8 miles east of Albert Lea, moving northeast at 60 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Blooming Prairie, Glenville, London, Hollandale, Hayward, Myrtle and Bixby. This includes the following highways... Interstate 35 near mile marker 1. Interstate 90 between mile markers 163 and 173. U.S. Highway 14 near mile marker 182. LAT...LON 4408 9305 4350 9305 4350 9336 4351 9336 TIME...MOT...LOC 0019Z 204DEG 53KT 4362 9320 TDK
Special weather statement, Oct 21, 7:23 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 723 PM CDT SAT OCT 21 2017 MNZ083-084-092-220045- Waseca-Blue Earth-Faribault- 723 PM CDT SAT OCT 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHEASTERN FARIBAULT...SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN WASECA COUNTIES... At 721 PM CDT, a strong thunderstorm was located near Frost, or 8 miles southeast of Blue Earth, moving northeast at 60 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Wells, Minnesota Lake, Elmore, Waldorf, Easton, Frost and Brush Creek. This includes Interstate 90 between mile markers 126 and 136. LAT...LON 4350 9408 4397 9381 4394 9358 4350 9388 TIME...MOT...LOC 0021Z 204DEG 53KT 4360 9394 TDK
Special weather statement, Oct 21, 8:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
831 PM CDT SAT OCT 21 2017
MNZ078-WIZ024>026-220215-
Goodhue-Pierce-Dunn-Pepin-
831 PM CDT SAT OCT 21 2017
...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN GOODHUE...PEPIN...
SOUTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...
At 828 PM CDT, a strong thunderstorm was located about 10 to 15 mile
southwest of Lake Pepin, and moving northeast at 60 mph, toward
Lake Pepin.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm, Frontenac,
Central Point, Arkansaw, Downsville, Porcupine and Ella.
If you are on or near Lake Pepin, get to shore now. Move to safe
shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4459 9197 4460 9200 4458 9203 4450 9204
4441 9210 4442 9212 4443 9220 4445 9224
4445 9237 4481 9222 4476 9179
TIME...MOT...LOC 0128Z 204DEG 53KT 4436 9228
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:19 PM CDT | Special Weather Statement | MPX | Freeborn | 41 min |
| Oct 21, 7:23 PM CDT | Special Weather Statement | MPX | Faribault | 22 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.